Plaquenil questions

Discussion in 'Fibromyalgia Main Forum' started by ayhatch, Mar 6, 2007.

  1. ayhatch

    ayhatch New Member

    My Rhuemy recently put me on a low dosage of Plaquenil (200mg, 2x day) in addition to the 400mg Lodine and 650mg Acetaminophen.

    i'm wondering what your experiences with Plaquenil have been. So far, second day I seem to have no side effects. Maybe a little cramping, but my period's also due, so I'm not sure about that.

    Also, how long did it take you to feel any effects?

    And,did it really stop the inflammation to the point where you didn't need this drug anymore?

    Thanks.
  2. kimmeegirl2007

    kimmeegirl2007 New Member

    I have heard of Plaquenil my Dr wants too start me on it but he says i need to have my eyes check. I have Fibro and RA, Copd, Asthma , High blood Pressure and Depression.

    right now i take Lyrica(firbro),presidone(RA),cymbalta(depression)Advair diskus(COPD),I forgot what my high blood pressure medicine is called and I take Albuterol(Asthma) and also take a Potassium pill because my blood pressure pill is a water pill too.

    ~kimberly
  3. foxglove9922

    foxglove9922 New Member

    Just curious but why diagnosis are you taking Plaquenil for.

    I have Sub-acute Cutaneous Lupus Erythmotosis (skin form of lupus).

    I've been on it for 5.5 years with no side effects that I know of. Just have to have my eyes examined once a year.

    Foxglove
  4. ginnytex

    ginnytex New Member

    I have been taking Plaquenil for 3 years now. When I first started it took about 2 1/2 months for me to see results, but that is normal. Then things really did start to change for me. Very very slowly. But I am better now. I have now cut my dosage in half (per doctors orders) mostly because of severe headaches that we think is caused by the drug. But I took it fine for 3 years with no side effects at all. My headaches have gone away with the reduced dosage. I am in a remission of sorts. Can't say exactly why, don't know if plaquenil is why or one of the combination of drugs, I just know I feel better and am thankful to God for the help. Good luck.
  5. ayhatch

    ayhatch New Member

    I hope I get to experience a remission of sorts also, Ginny.
    I have FM and Sjogren's as my main problems, but also thyroiditis and adrenal insuffiency.
    The warm weather is helping a little, too.
    3rd day on plaquenil, no side effects. I had a little cramping, but my period is due, so I'm not sure.
  6. ginnytex

    ginnytex New Member

    Try to stay with the plaquenil, I also take relafen twice a day, but saw more results with the plaquenil. But like I said before, it could be a combination of drugs, at various times I have been on other things as well, Lyrica, anti-depressants, sleeping aids, the pain meds. Right now, I use the paid meds seldom, making due with tylenol arthritis. Maybe its just my time to feel better, but I still have those bad days when I ache all over, but I'm keeping my fingers crossed. I have more good days than bad days.
    Be sure to keep up with those eye exams with the paquenil and always keep you blood work done every 3 months or so.
    Good luck.
  7. SnooZQ

    SnooZQ New Member

    Plaquenil was recommended to me, however I nixed it as the opthamalogical effects, when they do occur, are typically irreversible.

    I've met a number of people who were helped by plaquenil, as well as some who were on the drug for over a yr. without improvement. I also know two people with permanently blurred vision courtesy of Plaquenil. I realize this is not a common side effect, however ... I'll never be a blind skier. I'm OK with not being able to ski, but my senses are my life. It was a personal decision, and as I say, colored by my experiences.

    I think the decision to take/not take Plaquenil is highly personal, and that the effectiveness, or not, is also an individual thing.

    Best wishes.
  8. AliceN

    AliceN New Member

    All the information I have about Plaquenil -- from three different opthalmologists; from reading a number of books recommended by the Sjogren's Syndrome Foundation; from a SS conference I attended -- is that it rarely affects vision at the typical dosage (200 mg. twice a day) and that, if it does, the problems are usually reversible when you stop taking it. Problems used to be more common. I think it was improved by adding "hydroxy" to the old "chloroquine." So now the drug is 'hydroxychloroquine.' (Don't quote me on this formulation thing -- my memory is not always the best!)

    I see my opthalmologist annually and contact him if anything changes. I had 5 eye check-ups one year because I started seeing 'flashes' -- first in one eye and then in the other a couple of months later. This wasn't related to Plaquenil, but can happen when the retina stretches (like Saran wrap) away from the back of the eye a bit and gets thinner. Tends to happen as you get older. The flashes need to be checked ASAP, since it's also a symptom of a detached retina. Mine are fine.

    I know it's a personal decision whether or not to take it, based on your own experience. I have SS, and started producing more saliva after I'd taken Plaquenil (started it fall 2001) for almost 5 months. Some have digestive problems when they take it, so I'm lucky it doesn't bother me.

    Alice N.
  9. ayhatch

    ayhatch New Member

    That's great feedback considering I also have Sjogren's. Good info!